Louisiana, 2002

High Wind in Louisiana, December 12, 2002

December 12, 2002 · NWS LIX · 1 event in 1 county or zone

1 high wind, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Dec 12, 3:15 PM CST, 3 hours 19 minutes earlier.

Area forecast discussion, Dec 12, 3:15 PM CST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
315 PM CST THU DEC 12 2002

INITIAL AREA OF RAIN AND ISOLATED EMBEDDED TSTMS HAS MOVED INLAND
OVER SE LA AT MID-AFTN. RAIN HAS REACHED THE NEW ORLEANS AREA-BATON
ROUGE AREA. STRONG NEGATIVE TILT TROUGH CONTINUES TO SWING EWD
ACROSS TEXAS TOWARDS THE LOWER MS VALLEY. A LARGE AREA OF RAIN AND
EMBEDDED TSTMS HAS PRECEDED THE MAIN AREA DUE TO A VORT LOBE AHEAD
OF THE MAIN SYSTEM. STRONG COUPLED JETS AND AN INCREASING STRONG LOW
LEVEL JET WITH HELP TO ENHANCE THE LIFT OVER THE REGION THROUGH
TONIGHT. A LARGE SHILED OF RAIN AND ISOLATED TSTMS WILL SWEEP ACROSS
THE AREA BRINGING MODERATE TO OCCASIONALLY HEAVY RAIN WITH QPF AMOUNTS
REACHING ONE TO TWO INCHES IN SOME AREAS. PRECIP SHOULD END FROM THE
WEST AT MOST LOCATIONS BY LATE TONIGHT. THE SURFACE LOW MOVES ENE
ALONG THE LA COAST TONIGHT WINDS WILL SHIFT TO THE WEST AND BY
FRIDAY INCREASING TO 15 TO 25 MPH WITH HIGHER GUSTS. CLOUDS SHOULD
DECREASE FRI NIGHT GIVING WAY TO SUNNY SKIES OVER THE WEEKEND.
SLIGHT RISK OF SVR STORMS NEAR THE COAST TONIGHT BUT RISK TOO SMALL
AT THE PRESENT TO INCLUDE IN ZONE FORECASTS DUE TO LACK OF
INSTABILITY.

NEXT SYSTEM WITH ABUNDANT ENERGY IS MOVING OUT OF THE PACIFIC
TOWARDS THE WRN U.S. AND SOME OF THIS ENERGY WILL PEEL OFF TOWARDS
THE SOUTHERN PLAINS BY MID-WEEK BRINGING ANOTHER CHANCE OF RAIN FOR
TUE INTO THU AHEAD OF ANOTHER FRONT LIKELY TO ARRIVE LATE NEXT
WEEK.

MCB 45/52/39/59 +200  BTR 47/55/40/59 9100
MSY 50/59/44/59 +100  GPT 48/59/42/58 +200

.NEW...SMALL CRAFT ADVISORY FROM PASCAGOULA TO ATCHAFALAYA RIVER OUT
60 NM INCLUDING THE TIDAL LAKES
LA...NONE.
MS...NONE.

05
Hazardous weather outlook, Dec 12, 11:00 AM CST, 7 hours 34 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-131300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1100 AM CST THU DEC 12 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND
EXTREME SOUTHWEST AND COASTAL MISSISSIPPI.

.DAY ONE...TODAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS COASTAL
AREAS OF SOUTHEAST LOUISIANA AND MISSISSIPPI AS A STRONG UPPER AIR
DISTURBANCE AND ASSOCIATED SURFACE LOW PRESSURE SYSTEM TRACKS
EASTNORTHEAST ALONG THE GULF COAST. STRONG THUNDERSTORM WINDS AND ISOLATED
TORNADOES WILL BE POSSIBLE IN THESE AREAS OVERNIGHT.  IN ADDITION...AS
WINDS INCREASE ACROSS THE COASTAL WATERS TONIGHT...SMALL CRAFT CONDITIONS
ARE LIKELY TO DEVELOP.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SMALL CRAFT CONDITIONS ARE EXPECTED ACROSS THE COASTAL WATERS FRIDAY
THROUGH EARLY SATURDAY.  OTHERWISE...HAZARDOUS WEATHER CONDITIONS
ARE NOT EXPECTED FRIDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF THE STORM SPOTTER NETWORK... IN SUPPORT OF SEVERE
WEATHER OPERATIONS...MAY BE REQUESTED AT A LATER TIME FOR THE
POSSIBILITY OF SEVERE WEATHER TONIGHT ACROSS COASTAL SECTIONS OF
LOUISIANA AND MISSISSIPPI.
THE ACTIVATION OF THE STORM SPOTTER NETWORK...IN SUPPORT OF SEVERE
WEATHER OPERATIONS...MAY BE REQUESTED AT A LATER TIME.

Event by event

1 high wind. Local standard time, as filed.

High Wind, Orleans

When
December 12, 6:34 PM CST
Where
Orleans forecast zone
Measured
45 kt (52 mph)
Reported by
AWOS,ASOS,MESONET,ETC

A non thunderstorm wind gust of 52 mph was recorded at the New Orleans Lakefront Airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2002Every state in 2002This day in weather historyWarnings in Louisiana, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5325983.